QUESTION-Can you please comment on the following case.
77 F admitted for sensorial changes due to hyponatremia in Dec 2015. Pit Mri showed only empty sella. Serum cortisol random, 8am& 11 pm are all normal. TSH normal with slightly low ft4. Her Serum Na was going down despite supplementation oral and iv. Nephrologist doesn't think SIADH.She had 1 episode of hypoglycemia at 50 mg/dl.We tried Prednisone which dramatically improved serum Na , she felt better and was able to dc Nacl tabs. She was sent home on pred. 2 weeks after discharge , on follow up, she was doing well & felt stronger. Pred was tapered . ACTH stim test , acth 37, cortisol x 3 . Normal . Prednisone was discontinued after tapering. She was fine in the interim.
August 2016,, was readmitted for hyponatremia , corrected then discharged. Less than a week , she was at the ED with body weakness , decreased verbal output, nausea/ vomiting . Serum Na the day before was 117( day 2 of Nacl x2) at the ED Na was 107.
Correction done with 20 cc hypertonic saline in Pnss.. Hydrocortisone iv given . Serum Na corrected the following day. Hypertonic saline 1 dose only . Nacl tabs discontinued . Na 117-109-113- 131 . Unfortunately serum Cortisol not done at the ED. Cortisol on the 2nd day of admission on hydrocortisone was elevated at 620. Urine Na 166. MRI of brain empty sella . TSH normal with slightly low ft4. She's now on oral pred with no Nacl tabs supplementation , serum Na are 132& 136.
Is this somewhat 2ndary AI? Hypopit in evolution? . I've read hyponatremia responsive to mineralocorticoid but not like this case. Your thoughts are highly appreciated. Thanks. Lynn Bilar, MD
RESPONSE--This is an interesting problem. The low serum sodium and high urinary sodium do suggest SIADH, and I assume the patient is euvolaemic. Can I also assume that the patient is on no drugs whatsoever, including inhaled steroids, and has normal renal and liver function?
The rapid response to prednisolone does suggest there is some degree of glucocorticoid deficiency, but very odd in view of the normal Synacthen tests. Could there be underlying autoimmune disease which is responding to the steroid? This is difficult to explain as it is not known what sort of autoimmune disease causes SIADH. So, on balance, I think this must be some form of partial and probably intermittent steroid deficiency and I would just continue the prednisolone at the lowest possible dose. Regards, Ashley Grossman,MD